Lidocaine reaction

  1. I am new to posting so please bear with me.
    My question is in regard to a lidocaine reaction. A 4yr old came in to our ER with c/o a broken ulna and radius. She was give an injection of 2%lidocain prior to manipulation. Within 15 minutes of injection she developed grand mal seizures and eventually required intubation. Has anyone had any experience with this? This child also has Turners's syndrome. I would appreciate any information that anyone may have. Thank you
    •  
  2. 2 Comments

  3. by   Gypsy Jane
    picu rn. Re: lidocaine rxn in your child. As an ER RN, I have observed this reaction before. It is not common, and horrifying to the parent, but it does happen. And it is NOT epilepsy. Hope this makes you feel better....
  4. by   catrn30
    Last year I had a root canal done. I have received Lidocaine many times in the past for other dental procedures. Anyway, I get the Lidocaine and now have to wait a little bit for it to work. I start to feel tingling in my jaw,arms and legs but think nothing of it (I came directly from work and just finished 3 in a row of 12 hr nights- I thought it was just exhaustion). This tingling progresses to shaking within minutes. They ask me if I am ok, I mention that I feel a little shaky. At this point my entire body is trembling every 20 seconds or so-it is coming in waves. I become diaphoretic and feel very sleepy with a heaviness in my chest. He takes my pulse and states "it's ok". I remember the entire staff kind of looking at me like I was nuts. After aobut 15 minutes the symptoms abate with no untoward rxn. He does the procedure and that is that. I asked him BTW what was my HR--50 (norm for me is about 80).
    I go home and sleep for 10 hours. I called my mother (also a RN) and tell her about the weird thing that happened. She proceded to tell me about her sister (passed many years ago) who was having a tooth extracted and had a 'complication'. She didn't remember the full details (happened when my mother was a child) but she stated that she was brought to hospital via ambulance and remembers that she had "seizures and her heart almost stopped".
    I mentioned this to my PMD during a routine physical. He stated that some people are sensitive to Lidocaine (even the small doses used for dental procedures) and that this should be considered an allergy and not to allow Lidocaine to be used on me in the future (ya think??) He goes on to explain a case that he knows of where a healthy early 20's woman went for a dental procedure and progressed to a full code. This pt survived but they attribute it to Lidocaine.

    Sorry for the lengthy reply but I haven't met anyone else who has experienced this and I wanted to tell my story. Thanks.

close